Alert archive / New York / Special Weather Statements in 2015

Special Weather Statement, NWS Binghamton, NY

July 21, 2015Chemung County, Tioga County, New York

NWS Binghamton, NY issued this special weather statement at Jul 21, 2015, 1:08 PM EDT for Chemung County, Tioga County, New York. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2015, 1:08 PM EDT (17:08 UTC)
Expired
Jul 21, 2015, 2:15 PM EDT
In force
67 min
Issued by
NWS Binghamton, NY

Counties Chemung County, NY, Tioga County, NY

The radar

The Binghamton radar (KBGM), 48 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2015-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2015-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WWUS81 KBGM 211708
SPSBGM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
108 PM EDT TUE JUL 21 2015
 
NYZ022-024-025-055-056-PAZ038-211815-
BROOME NY-TIOGA NY-TOMPKINS NY-CHEMUNG NY-STEUBEN NY-BRADFORD PA-
108 PM EDT TUE JUL 21 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STEUBEN...
TIOGA...SOUTHEASTERN TOMPKINS...CHEMUNG...NORTHWESTERN BROOME AND
NORTHWESTERN BRADFORD COUNTIES  ...

* AT 108 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM BROOKTONDALE TO BREESPORT
  TO NEAR LAWRENCEVILLE...AND MOVING EAST AT 30 MPH.

* WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

* STRONG THUNDERSTORMS WILL BE NEAR...
  DANBY...ERIN AND SLATERVILLE SPRINGS AROUND 115 PM EDT.
  CAROLINE AROUND 120 PM EDT.
  VAN ETTEN AROUND 125 PM EDT.
  RICHFORD AND LOCKWOOD AROUND 130 PM EDT.
  BERKSHIRE...SPENCER AND MILLERTON AROUND 135 PM EDT.
  SOUTHPORT AND PINE CITY AROUND 140 PM EDT.
  NANTICOKE AROUND 145 PM EDT.
  CANDOR...LISLE AND GILLETT AROUND 150 PM EDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4224 7668 4224 7662 4228 7662 4241 7640
      4241 7587 4237 7586 4192 7653 4194 7692
      4200 7693 4200 7717
TIME...MOT...LOC 1708Z 271DEG 24KT 4237 7640 4217 7673 4198 7717 

$$

DJN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 21, 10:11 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 21, 10:11 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1011 AM EDT TUE JUL 21 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON WITH A
BRIEF PERIOD OF SHOWERS AND THUNDERSTORMS. SOME STORMS COULD BE
STRONG WITH TORRENTIAL RAINFALL AND GUSTY WINDS. COOLER AND DRIER
WEATHER WILL FOLLOW THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
1000 AM UPDATE...
COLD FRONT WAS PASSING THROUGH WESTERN NY AT THIS HOUR WITH A
NARROW LINE OF SHOWERS...AND BORDERLINE THUNDERSTORMS. THIS
FEATURE IS HANDLED WELL BY THE MESO-SCALE MODELS WHICH SWEEP THE
SYSTEM INTO CNY 15Z-18Z...AND THROUGH NEPA AROUND 21Z. ATMOSPHERE
STRUGGLING TO DESTABILIZE THIS MORNING WITH PLENTIFUL MID-HIGH
CLOUDS IN THE REGION...BUT TRENDS ARE FAVORABLE FOR AT LEAST
SEVERAL HUNDRED JULES OF SFC BASED CAPE ALONG AND AHEAD OF THE
FRONT THIS AFTERNOON. UNIDIRECTIONAL SHEAR PROFILES ARE MODEST FOR
MID JULY WITH 0-6 KM BULK SHEAR INCREASING TO 40-50 KTS...SO
THERE REMAINS AT LEAST A SMALL CHANCE OF STRONG STORM CELLS...
POSSIBLE ISOLD SEVERE...BUT WDSPRD ORGANIZED SEVERE APPEARS NIL.
LOOKS TO US LIKE THE BEST CHANCE WILL BE OVER THE POCONOS AND WRN
CATSKILLS WHERE MAX DESTABILIZATION COULD OCCUR.

PREVIOUS FORECAST DISCUSSION....
345 AM EDT UPDATE...
A COLD FRONT IS EXPECTED TO DROP SOUTH TODAY AND BRING SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. THE FRONT IS EXPECTED
TO MOVE THROUGH LATER IN THE DAY THAN PREVIOUSLY THOUGHT. NOW
EXPECTED TO MOVE THROUGHOUT LATE TO MID AFTERNOON... 18-21Z. 0-6KM
BULK SHEAR IS EXPECTED TO BE AROUND 40 TO 50 KNOTS. LOW LVL LAPSE
RATES WILL BE DECENT... BUT MID LEVELS WILL BE WEAK... AROUND 5
DEGREES C. INSTABILITY FOR TODAY IS QUESTIONABLE. IF WE CAN GAIN
ENOUGH INSTABILITY DURING THE LATE MORNING/EARLY AFTERNOON...
STRONG TO MARGINAL SEVERE STORMS MAY BE POSSIBLE. WIND WILL BE THE
MAIN THREAT WITH UNIDIRECTIONAL PROFILES.

SHOWERS AND THUNDERSTORMS MAY LINGER THROUGH THE LATE EVENING HOURS.
WEAK HIGH PRESSURE WILL START TO BUILD IN LATE TONIGHT BEHIND THE
FROPA. THE SFC HIGH PRESSURE WILL RESULT IN SKIES CLEARING
OVERNIGHT.

TEMPS ARE EXPECTED TO RISE INTO 80S TODAY WITH ISOLATED LOW 90S.
TEMPS WILL FALL INTO THE 50S AND 60S TONIGHT WITH MOSTLY CLEAR
SKIES.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
345 AM EDT UPDATE...
WEAK SURFACE HIGH PRESSURE WILL CONTINUE TO MOVE INTO THE REGION
WEDNESDAY MORNING. THE UPPR LVL TROUGH THAT DRAGGED A COLD FRONT
THRU THE REGION WILL CONTINUE TO SHIFT EAST. BY LATE WED MORNING
THE CENTER OF THE UPPR LOW WILL BE LOCATED OVER NORTHERN QUEBEC. A
WEAK VORTICITY MAXIMA WILL CIRCULATE AROUND THE OUTER EDGE OF THE
LOW WED AFTERNOON AND WILL JUST BRUSH ACROSS CENTRAL NY. THIS MAY
BRING A LIGHT RAIN SHOWER OVER THE SOUTHERN TUG HILL PLATEAU AND
THE WESTERN MOHAWK VALLEY. BY WED EVENING THE UPPR LOW WILL SHIFT
EVEN FURTHER EAST... AND SFC HIGH PRESSURE WILL FULLY MOVE INTO
THE REGION RESULTING IN QUIET WEATHER THROUGH THURSDAY.

TEMPERATURES ARE EXPECTED TO REMAIN AT OR SLIGHTLY BELOW THE
SEASONAL AVERAGE THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
230 AM UPDATE...
QUIET EXTENDED FOR THE MOST PART. FOLLOWED WPC GUIDANCE. FRIDAY
ONLY A SMALL CHANCE IN ONEIDA WITH A WEAK FRONT. HIGH PRESSURE
SATURDAY THEN A COLD FRONT DROPPING SE FOR SUNDAY. STRONG FRONT
WITH COLD AIR ALOFT AND DROPPING UL HEIGHTS. SAY COLD MONDAY AND
TUESDAY WITH REINFORCING SHOTS OF COOLER AIR.

PREVIOUS DISCUSSION...
WEAK SFC HIGH LINGERING ACROSS THE REGION STARTING FRIDAY AS THE
TROUGH ACROSS THE NE CONUS STARTS TO PUSH MORE OFF THE COAST BY
SATURDAY. SFC HIGH CENTERED OVER THE REGION SATURDAY...BY SUNDAY
THE SFC HIGH BREAKDOWNS AND THE NEXT APPROACHING SYSTEM WILL BE
KNOCKING ON THE DOOR BY EARLY SUNDAY. EXTENDED MODELS SHOWING THE
FRONT PUSHING THROUGH SUNDAY WITH DECENT PRECIP CHCS AS UPPER
LEVEL SHORTWAVE PUSHES ACROSS THE NORTHEASTERN STATES. SOME
MODEST UNCERTAINTY IF THE PRECIP MAY LINGER INTO MONDAY...BUT
OVERALL THE BULK OF THE CHCS SHOULD REMAIN ON SUNDAY WITH SFC HIGH
WORKING INTO THE AREA MONDAY EVENING INTO EARLY TUESDAY AND DRY
CONDITIONS WILL RETURN. FAIRLY STRONG MODEL AGREEMENT WITH ONLY
SOME MODEST ISSUES FOR THE FIRST HALF OF MONDAY...SO OVERALL
FEELING PRETTY GOOD LEVEL OF FORECAST CONFIDENCE FOR THE PERIOD.
SEASONAL TEMPS TO SLIGHTLY BELOW AVGS FOR THE BULK OF THE
PERIOD...SLIGHTLY WARMER FOR SATURDAY WITH FULL SUN LIKELY.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
7 AM UPDATE...

VFR FOR MOST SITES MOST OF THE TIME. A ROUND OF THUNDERSTORMS
THIS AFTERNOON ALL SITES.

MODELS HAVE DELAYED ONSET OF A NE TO SW LINE OF THUNDERSTORMS AND
SHOWERS. HAVE A 3 HOUR TEMPO AT MOST STARTING 15Z NORTH WITH A
PROB30 AVP. ENDING AT AVP 21 TO 24Z. COULD BE MVFR OR IFR
CONDITIONS WITH THIS LINE BUT DO NOT EXPECT IT TO LAST LONG. MOST
LIKELY STAYING VFR AT SYR/RME SINCE SHOWERS WILL GET THERE BEFORE
MUCH HEATING OCCURS.

VFR THIS EVENING AND CLEARING. PROBABLY NO VALLEY FOG WITH DRY
ADVECTION.

LIGHT AND VARIABLE TO CALM WINDS EARLY THIS MORNING BECOMING SW AT
5 TO 10 KTS. BEHIND CONVECTION W TO NW WINDS AT 5 TO 10 KTS. THIS
EVENING WINDS DROP TO 5 KTS.

.OUTLOOK...

WED-SAT...GENERALLY VFR. PATCHY EARLY MORNING FOG IS
POSSIBLE...ESPECIALLY AT KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB/KAH
NEAR TERM...JAB/KAH
SHORT TERM...KAH
LONG TERM...ABS/TAC
AVIATION...TAC
Hazardous weather outlook, Jul 21, 3:52 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 AM EDT TUE JUL 21 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-220800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
352 AM EDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION TODAY AND WILL
BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME OF THESE
STORMS MAY BECOME SEVERE. WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 11:34 AM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1134 AM EDT TUE JUL 21 2015

NYZ015-016-022-023-211615-
SENECA NY-YATES NY-SCHUYLER NY-STEUBEN NY-
1134 AM EDT TUE JUL 21 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEUBEN...SCHUYLER...
SOUTHWESTERN SENECA AND YATES COUNTIES  ...

* AT 1132 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BENTON TO NEAR
  ALFRED...AND MOVING SOUTHEAST AT 25 MPH.

* STRONG WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE WITH THESE STORMS.

* STRONG THUNDERSTORMS WILL BE NEAR...
  PENN YAN...BENTON AND DRESDEN AROUND 1140 AM EDT.
  WILLARD AROUND 1150 AM EDT.
  HIMROD AROUND 1155 AM EDT.
  STARKEY...LODI AND LODI STATION AROUND 1200 PM EDT.
  GREENWOOD...CAYWOOD AND LAKEMONT AROUND 1205 PM EDT.
  HECTOR AND TOWNSENDVILLE AROUND 1210 PM EDT.
  JASPER...TROUPSBURG AND SEARSBURG AROUND 1215 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO POOR DRAINAGE AND URBAN FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4239 7773 4276 7705 4276 7698 4279 7697
      4251 7669 4243 7669 4230 7691 4229 7696
      4226 7697 4200 7740 4200 7770 4205 7775
TIME...MOT...LOC 1532Z 314DEG 22KT 4272 7700 4227 7783

RRM
Special weather statement, Jul 21, 12:15 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1215 PM EDT TUE JUL 21 2015

NYZ015-016-023-025-044-055-211700-
SENECA NY-YATES NY-SCHUYLER NY-TIOGA NY-CORTLAND NY-TOMPKINS NY-
1215 PM EDT TUE JUL 21 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL TIOGA...TOMPKINS...
NORTHEASTERN SCHUYLER...SOUTHWESTERN CORTLAND...SOUTHEASTERN SENECA
AND SOUTHEASTERN YATES COUNTIES  ...

* AT 1214 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER HECTOR...OR 7 MILES EAST OF DUNDEE...MOVING EAST AT 35 MPH.

* STRONG WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  REYNOLDSVILLE AND SEARSBURG AROUND 1220 PM EDT.
  TRUMANSBURG...PERRY CITY AND MECKLENBURG AROUND 1225 PM EDT.
  TAUGHANNOCK FALLS AROUND 1230 PM EDT.
  ENFIELD AROUND 1235 PM EDT.
  NEWFIELD AROUND 1240 PM EDT.
  ITHACA AROUND 1245 PM EDT.
  DANBY AROUND 1250 PM EDT.
  BESEMER...BROOKTONDALE AND SOUTH DANBY AROUND 1255 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO POOR DRAINAGE AND URBAN FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4242 7697 4262 7688 4249 7617 4223 7629
TIME...MOT...LOC 1614Z 289DEG 30KT 4252 7682

RRM
Local storm report, Jul 21, 1:03 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT TUE JUL 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     ITHACA                  42.44N  76.50W
07/21/2015                   TOMPKINS           NY   911 CALL CENTER

            TREES DOWN IN SEVERAL LOCATIONS AROUND THE CITY OF
            ITHACA.

&&

DJN
Special weather statement, Jul 21, 1:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
108 PM EDT TUE JUL 21 2015

NYZ022-024-025-055-056-PAZ038-211815-
BROOME NY-TIOGA NY-TOMPKINS NY-CHEMUNG NY-STEUBEN NY-BRADFORD PA-
108 PM EDT TUE JUL 21 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STEUBEN...
TIOGA...SOUTHEASTERN TOMPKINS...CHEMUNG...NORTHWESTERN BROOME AND
NORTHWESTERN BRADFORD COUNTIES  ...

* AT 108 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
  THUNDERSTORMS ALONG A LINE EXTENDING FROM BROOKTONDALE TO BREESPORT
  TO NEAR LAWRENCEVILLE...AND MOVING EAST AT 30 MPH.

* WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

* STRONG THUNDERSTORMS WILL BE NEAR...
  DANBY...ERIN AND SLATERVILLE SPRINGS AROUND 115 PM EDT.
  CAROLINE AROUND 120 PM EDT.
  VAN ETTEN AROUND 125 PM EDT.
  RICHFORD AND LOCKWOOD AROUND 130 PM EDT.
  BERKSHIRE...SPENCER AND MILLERTON AROUND 135 PM EDT.
  SOUTHPORT AND PINE CITY AROUND 140 PM EDT.
  NANTICOKE AROUND 145 PM EDT.
  CANDOR...LISLE AND GILLETT AROUND 150 PM EDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4224 7668 4224 7662 4228 7662 4241 7640
      4241 7587 4237 7586 4192 7653 4194 7692
      4200 7693 4200 7717
TIME...MOT...LOC 1708Z 271DEG 24KT 4237 7640 4217 7673 4198 7717

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:34 AM EDTSpecial Weather StatementBGMSchuyler, Steuben, Yates41 min
Jul 21, 12:15 PM EDTSpecial Weather StatementBGMSchuyler, Tompkins45 min
Jul 21, 12:35 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga, Tompkins40 min
Jul 21, 1:16 PM EDTSpecial Weather StatementBGMCortland29 min
Jul 21, 1:50 PM EDTSpecial Weather StatementBGMBroome25 min

Nearby

Special Weather Statements in New York, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.